Texas, 2024

Hail and Damaging Winds in Texas, May 25 to 28, 2024

May 25 to 28, 2024 · NWS SJT · 15 events in 9 counties and zones

S. Interstate 20 due to strong instability and strong wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Severe thunderstorms developed mainly south of U.S. Interstate 20 due to strong instability and strong wind shear. The severe storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 25, 12:23 PM CST, 49 minutes earlier.

Area forecast discussion, May 25, 12:23 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
123 PM CDT Sat May 25 2024

...New SHORT TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 122 PM CDT Sat May 25 2024

...A significant severe weather event is possible across the central
and southern Plains states this afternoon and evening...

The latest severe weather/mesoanalysis analysis shows a dryline
from Slaton to Midland to just west of Sanderson, moving slowly
east. Also, meso sector 2 satellite imagery already indicates a
few CI fails over Sterling and Coke counties. To the east of the
dryline, there is extreme instability across much of our area,
SBCAPES of 5000 to 6000 J/kg and rich low level moisture,
dewpoints in the 70s, even upper 70s over the eastern Big Country.
Also, effective shear values are 50 to 60 knots and the shear
vector is perpendicular to the dryline, so that means separated
storms and probably supercells to start with this afternoon.

Looks like coverage of storms will remain isolated and most areas
will remain dry. An isolated storm or two will probably develop by 3
PM due to low level convergence along the dryline or a local breach
in the cap. The potential for this will along and east of a
Sweetwater to San Angelo line, with maybe better coverage in the SPC
Enhanced Risk Area. Any storms that develop will rapidly become
severe due to the extreme instability and strong vertical wind
shear with the main hazards being giant size hail(baseball size),
damaging winds and tornadoes due to low level shear improving
during the late afternoon and early evening. Keep up with the
latest weather information and have multiple ways of getting
warnings and watches! Most Hi-Res models indicate storms moving
east of the area by 10 PM. However, a few models have isolated
storm or two until 1 AM. Going with low chance Pops and severe
wording across the Concho Valley, Big Country and Heartland early
this evening. Going with a dry forecast after 10 PM through the
rest of the short term. Expect hot and dry weather Sunday with
highs in the upper 90s to around 103.

&&

.LONG TERM...
(Sunday night through next Saturday)
Issued at 116 PM CDT Sat May 25 2024

....Unsettled Pattern to Return Next Week...

Hot weather will continue for Memorial Day as an upper- level
ridge persists over northern Mexico. Numerical guidance suggests
yet another day of triple-digit heat with low overall rain
chances.

Starting Tuesday, the pattern looks to become unsettled again as an
upper-level trough becomes established over the eastern US and puts
the southern Plains into northwest flow.  Models show multiple
shortwave impulses aloft riding over the north edge of the weakening
ridge through Friday.  Warm temperatures in the low to mid 90s will
be expected each afternoon with plenty of Gulf moisture in place due
to southeast surface flow.  A cold front should also dip into west
central Texas late Monday night into Tuesday and stall through
Wednesday. Thunderstorms should develop along both the front and the
dryline late Tuesday with lingering convection possible Wednesday.
The front should lift back northward on Thursday and provide even
more chances for showers and thunderstorms through Friday.
Conditions through the entire week are likely to be warm and muggy.
However, local conditions may be impacted at times by cloud cover
and cold pools left from earlier convection.

&&

.AVIATION...
(18Z TAFS)
Issued at 1207 PM CDT Sat May 25 2024

Expect isolated thunderstorms across much of the area mainly
between 21Z and 04Z. A few storms may still linger until 07Z
indicated by a few Hi Res models. Some storms may be severe. For
now, will keep the VCTS at the KABI terminal for a few hours and
will watch radar trends for possible amendments at the remaining
terminals. Otherwise, expect VFR conditions and gusty south winds
at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     71  97  66  97 /  20   0   0   0
San Angelo  72  99  63 102 /  10   0   0   0
Junction    75 104  66 106 /  10   0   0  10
Brownwood   71  96  64  95 /  10   0   0   0
Sweetwater  71  97  66  97 /  10   0   0   0
Ozona       72  98  65 102 /  10   0   0   0
Brady       72  96  65  97 /  10   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...21
LONG TERM....SK
AVIATION...21
Hazardous weather outlook, May 25, 12:27 PM CST, 45 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
127 PM CDT Sat May 25 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-261830-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
127 PM CDT Sat May 25 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will again be possible across
portions of West Central Texas this afternoon and early evening.
The most favored area for severe storms will be north of a line
from Big Lake to San Saba. Any storms that develop will be
capable of very large hail, damaging winds and tornadoes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hot temperatures at or above 100 degrees are possible on Monday
with high humidity. These conditions could result in heat indices
around 105 degrees, which would lead to heat-related illnesses.

Chances for thunderstorms return on Tuesday and will continue
through Friday. Large hail, damaging winds, and lightning are will
be the main concerns with this activity.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon and evening.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Nolan

When
May 25, 1:12 PM CST
Where
Nolan County, 7.15 mi NW of Blackwell
Measured
2 in hail
Reported by
Public
Coordinates
32.150, -100.410

Public reported hen egg size hail.

Thunderstorm Wind, Nolan

When
May 25, 1:32 PM CST
Where
Nolan County, 0.69 mi N of Blackwell
Measured
63 kt (72 mph) estimated gust
Reported by
Public
Coordinates
32.090, -100.320

Public reported a 72 mph wind gust.

Hail, Taylor

When
May 25, 2:44 PM CST
Where
Taylor County, 0.91 mi NE of Lawn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.140, -99.740

A trained spotter reported golf ball size hail.

Hail, Taylor

When
May 25, 2:50 PM CST
Where
Taylor County, 0.91 mi NE of Lawn
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
32.140, -99.740

A trained spotter reported hen egg to tennis ball size hail near Lawn.

Hail, Callahan

When
May 25, 3:40 PM CST
Where
Callahan County, 4.17 mi SW of Cross Plains
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
32.080, -99.210

Law Enforcement reported golf ball to tennis ball size hail along the Coleman/Callahan County line on state highway 206.

Hail, Callahan

When
May 25, 4:06 PM CST
Where
Callahan County, 6.25 mi S of Rowden
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
32.110, -99.340

A trained spotter reported tennis ball size hail 10 miles west of Cross Plains.

Hail, Callahan

When
May 25, 4:12 PM CST
Where
Callahan County, 2.83 mi SSW of Cross Plains
Measured
1 in hail
Reported by
Public
Coordinates
32.090, -99.180

Public reported quarter size hail.

Hail, Sterling

When
May 26, 12:05 AM CST
Where
Sterling County, 0.91 mi NE of Sterling City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.840, -100.990

Law enforcement reported quarter size hail.

Thunderstorm Wind, Tom Green

When
May 26, 12:40 AM CST
Where
Tom Green County, 0.59 mi E of Water Vly
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
31.670, -100.720

Delayed report: Several public reports of wind damage in the Water Valley area, including large tree limbs, small trees knocked down, property damage and metal sheets tossed around.

Thunderstorm Wind, Tom Green

When
May 26, 12:45 AM CST
Where
Tom Green County, 0.91 mi NW of Carlsbad
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
31.610, -100.640

Delayed report: There were several public reports of wind damage in the Carlsbad area, including large tree limbs and small trees knocked down.

Hail, Irion

When
May 26, 2:21 AM CST
Where
Irion County, Mertzon
Measured
1 in hail
Reported by
Public
Coordinates
31.270, -100.820

Public reported quarter size hail.

Hail, Coleman

When
May 26, 2:30 AM CST
Where
Coleman County, 1.5 mi NNE of Santa Anna
Measured
1 in hail
Reported by
Public
Coordinates
31.750, -99.320

Public reported quarter size hail on social media. Time estimated from radar.

Hail, Concho

When
May 26, 3:33 AM CST
Where
Concho County, 0.59 mi E of Eden
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.220, -99.840

Sheriff's office reported golf ball size hail in Eden. Time estimated by radar.

Thunderstorm Wind, Taylor

When
May 28, 8:00 AM CST
Where
Taylor County, 1.36 mi WSW of Abilene
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.440, -99.750

Broadcast media reported large broken tree limbs that fell onto parked truck.

Thunderstorm Wind, Jones

When
May 28, 8:05 PM CST
Where
Jones County, 0.9 mi NW of Anson
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
32.760, -99.890

A storm chaser reported 60-70 mph winds in Anson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186291, 1187119, 1186292, 1186294, 1186293, 1186295, 1186296, 1186297, 1187126, 1187122, 1186298, 1186299, 1186300, 1187127, 1187128.